Ohio, 2020

Damaging Winds in Ohio, July 19, 2020

July 19, 2020 · NWS CLE · 17 events in 11 counties and zones

A surface low moved northeastward across James Bay during the early afternoon through early evening of the 19th. Simultaneously, the trailing cold front swept southeastward from northern Lower Michigan and central Illinois to Lake Huron, far-northwest Ohio, and west-central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface low moved northeastward across James Bay during the early afternoon through early evening of the 19th. Simultaneously, the trailing cold front swept southeastward from northern Lower Michigan and central Illinois to Lake Huron, far-northwest Ohio, and west-central Indiana. Ahead of the front, scattered thunderstorms with damaging wind gusts occurred within a humid warm sector across northern Ohio. The warm sector exhibited primarily moderate to strong instability and moderate DCAPE amidst moderate vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 19, 2:41 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 19, 2:41 PM EST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cleveland OH
341 PM EDT Sun Jul 19 2020

.SYNOPSIS...
A cold front will become nearly stationary across the Ohio
Valley through Monday. The stationary front will lift north as a
warm front on Tuesday. Another cold front will move east across
the area on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
The weather forecast this afternoon and going into this evening
has been challenging with the scattered and unorganized
convection. High res short term model guidance has been very
little help with no clear solutions to latch on what is going on
with the convection that is out there. There is moderate MLCape
values around 2000-2500 J/KG with modest Bulk shear values.
There is no defined surface boundary for a good focus of
convection at the moment. The weak cold front is still way back
west of the region. With that said, we will broad brush the
forecast for through the evening with scattered strong to
isolated severe convection moving across the area. High res
model output still indicate clusters and a couple mini bow light
segments with the orientation of the convection. Any surges with
the bow segments will have the best potential of having damaging
wind gusts. Some hail could be possible but freezing levels are
very high. PW values are high and the way the thunderstorms
could training over localized areas from west to east this
evening could lead to an isolated heavy rainfall and flooding
threat. Most of the convection and showers will be decreasing
and moving south of the area by 02z this evening.

The weak cold front will shift the winds to more of a west
direction late tonight and slightly drier air will move in
briefing for Monday. Dewpoints will be down to the lower 60s
instead of the lower to middle 70s like today. Temperatures
will be lower in the 80s on Monday with a fairly nice day. There
will be some high cloudiness in the southern sky but fair skies
expected. Surface winds will be light and variable through
Monday night along with quiet weather.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Nearly zonal flow persists across the area early in this forecast
period but amplification of the upper level ridge will take place
over the northern Plains states by Wednesday night.  This will cause
an upper level low pressure system to develop over west central
Ontario, Canada.  This will result in surface low pressure that will
develop over the northern Plains and then move east into the
northern Great Lakes by Wednesday night and then east of the area
Thursday.  A warm front will lift north of the lake Wednesday
followed by a cold front Thursday. In the mean time, surface high
pressure will move east across the Great Lakes Tuesday ahead of the
surface low pressure system.  Moisture will push north out of the
Gulf of Mexico toward the area and arrive just ahead of the low
pressure system.  Once the cold front moves southeast and east of
the area, drier air will begin to spill into the area from the
northwest with the high pressure.

The threat for showers and thunderstorms will be ongoing in the
presence of the low pressure system and day time instability and
present moisture Tuesday afternoon through Thursday.  If front moves
across the area faster than anticipated, then forecast area may wind
up dry Thursday.

Temperatures will continue to be on the warm side Tuesday with highs
in the upper 80s to near 90 degrees across much of the area.
Exception will be northwest Pennsylvania with highs in the lower to
middle 80s.  Highs Wednesday and Thursday will be a tad cooler in
the middle 80s west and lower 80s east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Amplification of the northern Plains ridge will continue to take
place and shift east slowly during this forecast period.  This will
return the area into another surge of much warmer air as we head
into the latter part of next weekend.  Surface high pressure will
build east across the central Great Lakes by Friday and then become
absorbed into high pressure over the deep south.  The forecast area
will pinched in between surface anticyclonic flow as a result of the
high pressure to the south and cyclonic flow due to the low pressure
system to the northeast near Maine by Sunday.  Increasing 1000-500
MB thicknesses will shift east across the local area resulting in
heating once again.  Some more limited moisture will begin to return
to the area by Saturday and Sunday.  This will result in decreasing
chances for showers Thursday night and then begin to ramp up again
from west to east Friday. Showers and possibly a thunderstorm will
be a threat for the rest of the weekend.  Temperatures will be
gradually warming back to the middle and upper 80s during this
period for highs and lows in the 60s to lower 70s.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Mainly VFR conditions are expected with the exception for this
afternoon and evening in and around scattered strong to severe
convection. We have mentioned this potential in a TEMPO groups
between 20z and 02z from northwest to southeast across the area.
Ceilings and visibilities may drop briefly to MVFR. All
convection will decrease and move out of the area later tonight.
VFR is expected for tomorrow. Winds will be southwesterly and
gusty this afternoon 10 to 15 knots. Gusts will be higher at
around 20 knots. Higher gusts of 30 to 45 knots could be
possible in and near thunderstorms this afternoon and evening.
Winds will relax from the west tonight and tomorrow around 5 to
10 knots.

Outlook...Occasional non-VFR possible with scattered showers
and thunderstorms on Tuesday and Wednesday.

&&

.MARINE...
A small craft advisory remains in effect across the area as westerly
flow continues to produce winds 15 to 25 knots across the area.
Winds will diminish Monday and become light and variable through
Tuesday night. Otherwise, light and variable flow expected Thursday
and Friday and no other headlines expected.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...None.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ147>149.
     Small Craft Advisory until 10 PM EDT this evening for
     LEZ142>146.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Griffin
MARINE...Lombardy
Hazardous weather outlook, Jul 19, 1:52 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
252 PM EDT Sun Jul 19 2020

LEZ061-142>149-162>169-201900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
252 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ003-006>014-017>023-027>033-036>038-047-089-201900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
252 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

PAZ001>003-201900-
Northern Erie-Southern Erie-Crawford-
252 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Jul 19, 12:57 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
157 PM EDT Sun Jul 19 2020

PAZ001-002-191900-
Northern Erie-Southern Erie-
157 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ERIE COUNTY...

At 157 PM EDT, a strong thunderstorm was located near Albion, or 9
miles east of Conneaut, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Erie, Edinboro, Girard, Albion, Northwest Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, McKean and Avonia.

LAT...LON 4185 8000 4185 8052 4198 8051 4201 8043
      4204 8031 4211 8017 4217 8000
TIME...MOT...LOC 1757Z 278DEG 21KT 4195 8038

Lombardy
Local storm report, Jul 19, 1:06 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
206 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     MARINE TSTM WIND 3 NE AVONIA             42.08N 80.24W
07/19/2020  M41 MPH          LEZ149             PA   PUBLIC

            MEASURED BY MARINA. TIME ESTIMATED VIA
            RADAR.

&&

ANM
Local storm report, Jul 19, 1:21 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
221 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     MARINE TSTM WIND 3 WNW CLEVELAND         41.50N 81.73W
07/19/2020  M55 MPH          LEZ146             OH   MESONET

            MESONET STATION XCLE CLEVELAND - EDGEWATER.

&&

ANM
Local storm report, Jul 19, 1:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
222 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     MARINE TSTM WIND 3 N CLEVELAND           41.52N 81.68W
07/19/2020  M43 MPH          CUYAHOGA           OH   ASOS

            ASOS STATION KBKL CLEVELAND.

&&

ANM
Special weather statement, Jul 19, 1:32 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
232 PM EDT Sun Jul 19 2020

PAZ002-191915-
Southern Erie-
232 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE COUNTY...

At 231 PM EDT, a strong thunderstorm was located over Corry, or 25
miles southwest of Jamestown, moving east at 60 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Corry, Union City, Wattsburg and Elgin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4185 7961 4185 7996 4204 7993 4204 7976
      4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1831Z 270DEG 51KT 4195 7968

Lombardy

The radar

The Detroit radar (KDTX), 128 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 19, 2:45 PM EST
Where
Wood County, 0.9 mi S of Perrysburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.557, -83.627

Several trees and branches down in Perrysburg.

Thunderstorm Wind, Huron

When
July 19, 3:41 PM EST
Where
Huron County, 0.49 mi ESE of East Townsend to 1.74 mi E of East Townsend
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.248, -82.491

Tree and power poles down where US-20 intersects Hartland Center Road and Derussey Road in Collins area.

Thunderstorm Wind, Lake

When
July 19, 3:55 PM EST to 4:00 PM EST
Where
Lake County, East Lake to 1.75 mi NNW of Mentor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -81.450

Tree down in Eastlake. Two trees down in Mentor; one near Mentor High School and another along Plains Road, near Veterans Park.

Thunderstorm Wind, Lorain

When
July 19, 4:07 PM EST to 4:10 PM EST
Where
Lorain County, 0.49 mi N of La Grange to 0.96 mi ESE of Grafton
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.237, -82.119

Numerous trees down in LaGrange and multiple trees down in Grafton.

Thunderstorm Wind, Geauga

When
July 19, 4:10 PM EST to 4:11 PM EST
Where
Geauga County, 0.35 mi W of Chardon to 2.31 mi NNW of Montville Buds Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.579, -81.207

Tree down onto power lines in Chardon. Another tree down at 11291 Claridon Troy Road in Aquilla. Yet another tree down on house along Kile Road in Hambden Township. House suffered a hole in its roof.

Thunderstorm Wind, Lorain

When
July 19, 4:14 PM EST
Where
Lorain County, 0.75 mi SW of East Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.341, -82.088

Large limbs down near intersection of East River Road and Chestnut Ridge Road in Carlisle Township.

Thunderstorm Wind, Lorain

When
July 19, 4:22 PM EST
Where
Lorain County, 2.62 mi S of Westview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.312, -81.926

Tree down near intersection of West River Road and OH-82 east of Columbia Station.

Thunderstorm Wind, Medina

When
July 19, 4:27 PM EST to 4:31 PM EST
Where
Medina County, 1.6 mi ENE of Brunswick to 0.67 mi NNE of Hinckley
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.237, -81.801

Large portion of tree down near intersection of South Carpenter Road and OH-303 in Brunswick. Multiple trees down in Hinckley.

Thunderstorm Wind, Cuyahoga

When
July 19, 4:46 PM EST
Where
Cuyahoga County, 2.43 mi ENE of (Bkl)cleveland Lakef
Measured
56 kt (64 mph) measured gust
Reported by
Social Media
Coordinates
41.536, -81.638

Peak gust of 65 mph from thunderstorm. Measured near I-90 and East 72nd Street interchange in Cleveland.

Thunderstorm Wind, Summit

When
July 19, 4:48 PM EST to 4:57 PM EST
Where
Summit County, 0.88 mi S of Ghent to 0.36 mi NW of Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.157, -81.629

Downed tree closed Yellow Creek Road between Cleveland Massillon Road and Top of the Hill Road near Ghent. A large tree limb was downed in Cuyahoga Falls.

Thunderstorm Wind, Portage

When
July 19, 5:00 PM EST to 5:03 PM EST
Where
Portage County, 2 mi WNW of Streetsboro to 1 mi E of Streetsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.241, -81.386

Multiple trees damaged along a path from two miles WNW of Streetsboro to one mile east of Streetsboro.

Thunderstorm Wind, Portage

When
July 19, 5:06 PM EST to 5:11 PM EST
Where
Portage County, 0.99 mi NNE of Earlville to 0.63 mi WNW of Black Horse
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.193, -81.342

Large tree limb down along Knoll Road in Sugar Bush Knolls. Downed trees closed South Prospect Street in Ravenna, between Van Buren Ave. and Harris Ave.

Thunderstorm Wind, Portage

When
July 19, 5:14 PM EST
Where
Portage County, 1.17 mi N of Garrettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.297, -81.098

Several downed trees blocking road at Sugar Bush Golf Club north of Garrettsville.

Thunderstorm Wind, Portage

When
July 19, 5:22 PM EST
Where
Portage County, 1.13 mi ENE of Wayland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.178, -81.051

Multiple large trees down near the intersection of OH-5 and OH-225, west of Newton Falls.

Thunderstorm Wind, Trumbull

When
July 19, 5:26 PM EST to 5:29 PM EST
Where
Trumbull County, 0.55 mi NNE of Newton Falls to 0.45 mi NNE of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.188, -80.977

Trees and phone lines down in Newton Falls. Multiple large tree branches down in Warren.

Thunderstorm Wind, Mahoning

When
July 19, 5:46 PM EST to 5:49 PM EST
Where
Mahoning County, 0.4 mi NNE of Berlin Center to 0.83 mi ENE of Ellsworth
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.025, -80.947

Couple trees down in Berlin Center and Ellsworth.

Thunderstorm Wind, Trumbull

When
July 19, 5:47 PM EST
Where
Trumbull County, 0.49 mi NNE of Hubbard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.157, -80.568

Multiple trees and power lines down in Hubbard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904392, 904393, 904394, 907644, 907657, 907647, 907646, 907674, 907681, 907702, 907688, 907690, 907693, 908008, 908013, 908021, 908014.